Indiana, 2013

Damaging Winds in Indiana, July 10, 2013

July 10, 2013 · NWS ILN · 2 events in 2 counties and zones

Thunderstorms developed and organized ahead of a cold front during the afternoon. The main severe threat from these storms was damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed and organized ahead of a cold front during the afternoon. The main severe threat from these storms was damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 10, 1:05 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 10, 1:05 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
205 PM EDT WED JUL 10 2013

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT AHEAD OF AN
APPROACHING COLD FRONT. AFTER THE COLD FRONT PASSES TONIGHT...HIGH
PRESSURE WILL BUILD ACROSS THE REGION. THIS HIGH PRESSURE WILL
BRING DRIER CONDITIONS TO OUR AREA THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A COLD FRONT WAS PROGRESSING SOUTHEASTWARD THROUGH THE UPPER MID
WEST THIS AFTERNOON. AHEAD OF THIS FRONT A LARGE AREA OF RAIN AND
IMBEDDED CONVECTION WAS MOVING THROUGH INDIANA EARLY THIS
AFTERNOON. IN ADDITION...SHOWERS AND THUNDERSTORMS WERE DEVELOPING
ACROSS THE WILMINGTON FORECAST AREA IN A VERY UNSTABLE AIR MASS AHEAD
OF THE LARGER AREA OF PRECIPITATION. SEVERE WEATHER WILL BE A
POSSIBILITY ACROSS THE ENTIRE FORECAST AREA THROUGH THIS EVENING.
THE MAIN THREATS WILL BE DAMAGING WINDS AND FLASH FLOODING WITH
LOCALLY HEAVY RAINFALL. FLASH FLOODING COULD EASILY OCCUR WITH
ANY TRAINING OF STORMS. HAVE EXTENDED THE FLASH FLOOD WATCH TO
MIDNIGHT ENCOMPASS THREATS FROM RANIFALL AHEAD OF THE PASSAGE OF
THE COLD FRONT. LARGE HAIL AND AN ISOLATED TORNADO CAN NOT BE
RULED OUT AS WELL.

ADJUSTED HIGH TEMPERATURE UPWARD BASED ON CURRENT CONDITIONS.
OTHER UPDATES TO FORECAST EARLY THIS AFTERNOON WERE MINOR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
ONGOING CONVECTION...POSSIBLY SEVERE WITH HEAVY RAINFALL POTENTIAL
AS WELL...WILL START OFF THE SHORT TERM AS WE HEAD INTO THIS
EVENING. CONVECTION WILL SHIFT SOUTH AND EAST THROUGHOUT THE EVENING.
THE BULK OF PRE-FRONTAL TROUGH CONVECTION IS EXPECTED TO EXIT OUR
FORECAST AREA BY THE LATE EVENING. AS THE COLD FRONT MOVES THROUGH
CLOSER TO MIDNIGHT OR A FEW HOURS THEREAFTER...ADDITIONAL SHOWERS
AND THUNDERSTORMS MAY BE POSSIBLE...GIVEN THE MOISTURE STILL IN
PLACE AND FRONTAL CONVERGENCE. THIS CURRENT THINKING IS THAT MUCH
OF THE ATMOSPHERE WOULD HAVE ALREADY BEEN WORKED OVER FROM THE
MORE WIDESPREAD CONVECTION EARLIER IN THE EVENING. THEREFORE THIS
FRONTAL CONVECTION WILL LIKELY NOT BE VERY ROBUST. HOWEVER...
WITH STRONGER SHEAR IN PLACE...CANNOT RULE OUT SOME OF THESE CELLS
BECOMING STRONG DURING THE EARLY MORNING HOURS.

ALL CONVECTION ALONG WITH THE FRONT IS EXPECTED TO BE OUT OF THE
AREA AFTER SUNRISE THURSDAY MORNING. OVERNIGHT LOWS TONIGHT WILL
DROP INTO THE LOWER 60S ACROSS THE NORTH...BEHIND THE FRONT. SOUTH
OF THE FRONT...TEMPERATURES WILL PROBABLY STAY IN RAIN COOLED
UPPER 60S.

HIGH PRESSURE WILL BUILD ACROSS THE REGION ON THURSDAY AND WILL
REMAIN IN CONTROL OF OUR WEATHER THROUGH THE END OF THE SHORT
TERM TIME PERIOD. THIS WILL RESULT IN MOSTLY CLEAR SKIES AND LOWER
SURFACE DEWPOINTS. EXPECT A SUNNY DAY THURSDAY WITH TEMPERATURES
ONLY RISING INTO THE UPPER 70S TO LOWER 80S. THE SAME SHOULD BE
EXPECTED FOR FRIDAY. TEMPERATURES THURSDAY NIGHT WILL DROP TO
SEASONABLY COOL MIDDLE TO UPPER 50S. FRIDAY NIGHT WILL BE
SEASONABLY COOL AS WELL...WITH TEMPERATURES PERHAPS A FEW DEGREES
WARMER THAN THURSDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH THE WEEKEND WITH DRY
CONDITIONS EXPECTED AND A GRADUAL WARMING TREND.  ON MONDAY AND
TUESDAY THE SE PORTIONS OF THE FA WILL BE ON THE EDGE OF SYSTEM SE
OF THE FA.  THERE ARE INDICATIONS THAT EXTREME SE PORTIONS OF THE FA
MAY HAVE A FEW SHOWERS IMPACT THE AREA HOWEVER THE CHANCE OF THIS
OCCURRING IS PRETTY LOW.  DUE TO THIS HAVE DECIDED TO LEAVE
PRECIPITATION OUT OF THE FORECAST AT THIS TIME.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS THE
FA. TSTMS EXPECTED AT TAF SITES THROUGH 23Z-24Z. LOCALLY HEAVY
RAIN AND GUSTY WINDS WILL BE POSSIBLE WITH THE THUNDERSTORMS AND
CIGS/VSBYS MAY BE BRIEFLY REDUCED TO IFR CONDITIONS IN THE
STRONGER STORMS. AS THE COLD FRONT PUSHES THROUGH THIS
EVENING INTO THE OVERNIGHT...PCPN SHOULD TAPER OFF ACROSS THE AREA WITH
SKIES AT LEAST PARTIALLY CLEARING LATE TONIGHT INTO THURSDAY
MORNING. VFR CONDITIONS EXPECTED ON THURSDAY.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...LATTO
NEAR TERM...PARKER
SHORT TERM...LATTO
LONG TERM...NOVAK
AVIATION...PARKER
Hazardous weather outlook, Jul 10, 11:53 AM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1253 PM EDT WED JUL 10 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111700-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1253 PM EDT WED JUL 10 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING
COLD FRONT. THESE STORMS HAVE THE POTENTIAL TO ORGANIZE AND BECOME
SEVERE. THE MAIN THREATS FROM ANY SEVERE STORMS THIS AFTERNOON AND
EVENING WILL BE DAMAGING WINDS AND LARGE HAIL. SHOWERS AND
THUNDERSTORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jul 10, 11:11 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1211 PM EDT WED JUL 10 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
1211 PM EDT WED JUL 10 2013

...HIGH HEAT INDICES THIS AFTERNOON...
...STRONG TO SEVERE STORMS LIKELY AS WELL...

VERY WARM AND HUMID CONDITIONS WILL CONTINUE ACROSS THE ENTIRE
AREA AHEAD OF A COLD FRONT OVER ILLINOIS. HEAT INDICES THROUGH THE
MIDDLE AFTERNOON HOURS WILL PEAK IN THE UPPER 90S FOR MUCH OF THE
AREA...WITH AIR TEMPERATURES IN THE MID AND UPPER 80S...AND
DEWPOINTS IN THE MIDDLE 70S. THIS WILL MAKE FOR DANGEROUS
CONDITIONS FOR ANYONE WITH PROLONGED OUTDOOR EXPOSURE.

STRONG TO SEVERE THUNDERSTORMS OVER INDIANA WILL MOVE INTO THE
AREA AFTER 1 PM. STORMS WILL INCREASE IN COVERAGE WITH TIME...WITH
THE MAIN THREATS BEING DAMAGING WIND AND TORRENTIAL RAINFALL
RATES...WHICH MAY LEAD TO FLASH FLOODING GIVEN VERY SATURATED
SOILS FROM RECENT RAINS. SOME STORMS MAY ALSO PRODUCE LARGE HAIL.
STORMS SHOULD DECREASE IN COVERAGE AND INTENSITY AFTER 8 PM.

BINAU
Local storm report, Jul 10, 11:36 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1236 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             1 W CRIDERSVILLE        40.65N 84.17W
07/09/2013  M1.00 INCH       AUGLAIZE           OH   PUBLIC

&&

KURZ

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
July 10, 1:15 PM EST to 1:19 PM EST
Where
Fayette County, 0.87 mi NW of Connersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.660, -85.140

A tree was downed on wires in Connersville due to thunderstorm winds.

Thunderstorm Wind, Wayne

When
July 10, 1:27 PM EST to 1:31 PM EST
Where
Wayne County, 0.53 mi E of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.830, -84.890

Two trees were downed in the Richmond area due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465839, 465840.